Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Jackson, MS

May 13, 2002Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 13, 2002, 7:21 AM CDT for Jefferson County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2002, 7:21 AM CDT (12:21 UTC)
Expired
May 13, 2002, 8:00 AM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 131221
SVRJAN
MSC063-131300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
721 AM CDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 800 AM CDT

* AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAYETTE...OR ABOUT 22 MILES NORTHEAST OF
  NATCHEZ...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL JEFFERSON COUNTY 

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3180 9119 3165 9116 3165 9077 3183 9088

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:00 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 13, 5:00 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CDT MON MAY 13 2002

UPDATING FORECAST TO REMOVE SEVERE WORDING IN NORTHERN ZONES AS
THREAT HAS DIMINISHED SIGNIFICANTLY.

-------------PREVIOUS DISCUSSION-----------------------------

MAIN FORECAST PROBLEM IS FIRST PERIOD POPS ALONG THE FRONTAL
BOUNDARY/SQUALL LINE CURRENTLY MOVING RAPIDLY EAST TOWARDS THE
WESTERN CWFA. LAST MINUTE ADJUSTMENTS TO POPS WILL BE LIKELY FROM
PRELIM NUMBERS.

FRONT IS PROGGED TO RAPIDLY MOVE EAST OVER THE CWFA TODAY. BOTH THE
ETA AND AVN INITIALIZED THE BOUNDARY FAIRLY WELL AND STILL SEEM TO
BE ON TRACK...ONLY CONCERN IS THE BOUNDARY COULD BE SPEEDING UP WITH
THE UPPER DYNAMICS DIRECTLY INTERACTING WITH THE FRONT. WILL BOOST
POPS IN THE FIRST PERIOD SIGNIFICANTLY ACCORDING TO CURRENT TRENDS.
SEVERE STORMS ARE STILL A CONCERN WITH THE FRONT...BUT SHOULD MAINLY
BE CONFINED TO THE NORTHERN THIRD OF THE CWFA AS BEST DYNAMICS STAY
OVER THAT AREA. IN ADDITION...WITH THE FRONT MOVING SO
RAPIDLY...DAYTIME HEATING SHOULD NOT BE A MAJOR CONTRIBUTOR...
ESPECIALLY IN THE SOUTH...FOR THE SEVERE WEATHER THREAT AS FRONT IS
PROGGED TO BE OVER THE EXTREME SOUTHEAST ZONES BY MIDDAY. WEAK UPPER
DYNAMICS AND FRONTAL FORCING WILL MAINLY SUPPORT ANY DEVELOPMENT
LATER IN THE FIRST PERIOD.

HIGH PRESSURE BEGINS SETTLING OVER THE CWFA BEHIND THE
BOUNDARY...WITH GOOD NORTHERLY FLOW IN THE MID AND UPPER LEVELS
USHERING IN A COOLER AND MORE SEASONABLE AIRMASS. TEMPS WILL BE
COOLER...MAINLY IN THE 70S TODAY...WITH NEAR 80 TOMORROW IN MOST
LOCALES. THE EXTENDED STILL LOOKS DRY...WITH HIGH PRESSURE
DOMINATING THROUGH SUNDAY. WILL NOT MAKE ANY MAJOR CHANGES TO THE
EXTENDED...ONLY MINOR CHANGES ASSOCIATED WITH SOME RE-GROUPING OF
ZONES.

TEMPS LOOK DECENT AND WILL TAKE COMPROMISE.

PRELIM NUMBERS...
JAN 76/52/82/52/83 60000
MEI 79/50/82/49/83 50000

.JAN...
AR...NONE.
LA...NONE.
MS....NONE.

32

In the hours before

Special weather statement, May 13, 5:17 AM CDT, 2 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
517 AM CDT MON MAY 13 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. NO SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER THE STRONGER STORMS THAT
DEVELOP COULD PRODUCE WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN.

A COLD FRONT...EXTENDING ALONG THE MISSISSIPPI RIVER JUST PRIOR
TO SUNRISE... WILL PASS THROUGH THE REGION RAPIDLY THIS MORNING.
AS THE FRONT PLOWS INTO THE UNSTABLE AIRMASS IN PLACE...SCATTERED
THUNDERSTORMS WILL RESULT. DUE TO LIMITED INSTABILITY...THE
THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

ACTIVATION OF STORMS SPOTTERS IS NOT ANTICIPATED.

...NON PRECIPITATION...
THE TIGHTENING PRESSURE GRADIENT BEHIND THE PASSING COLD FRONT
WILL ALLOW WINDS TO BECOME QUITE GUSTY BY AFTERNOON. SUSTAINED
WINDS FROM 15 TO 25 MPH WILL BE COMMON AFTER THE FRONTAL PASSAGE
WITH SOME GUSTS TO 30 MPH. THESE WINDS WILL ALLOW AREA LAKES TO
BECOME CHOPPY AND CAUTION IS ADVISED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, May 13, 7:02 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
702 AM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 AM    GRENADA                   MS   WIND DAMAGE
05/13/02   GRENADA                        NUMEROUS TREES DOWN
                                          BETWEEN WEST MONROE
                                          STREET (NEAR WOODED
                                          DRIVE) AND SILVERLEAF
                                          DRIVE. BUILDING DAMAGE TO
                                          GRENADA LAKES
                                          HOSPITAL...A REALTY
                                          OFFICE...AND SEVERAL
                                          HOMES. 3 TRAILERS AND 2
                                          CARS WERE DAMAGED IN A
                                          TRAILER PARK. REPORTED BY
                                          GRENADA COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:03 AM CDTSevere Thunderstorm WarningJANAdams42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.